Two cases of bacterial meningitis accompanied by thalidomide therapy in patients with multiple myeloma: is thalidomide associated with bacterial meningitis?
ABSTRACT Morbidity and mortality in multiple myeloma is often attributed to life-threatening infections. A defect in humoral immunity has been proposed for the predisposition to bacterial infections. Most of the infections are of bacterial origin, and the most serious are septicemia, meningitis, and pneumonia. Thalidomide is a drug with pleiotropic effects. The immunomodulatory effects of thalidomide are at least partially mediated through its ability to down-regulate the pathogenic over-production of tumor necrosis factor-alpha (TNF-alpha). TNF-alpha is a cytokine that plays a central role in the regulation of the host immune and inflammatory response to infection. In the central nervous system, TNF-alpha is involved in induction of a fever response and triggers the release of other cytokines, and may also influence transport of compounds into the brain, leading to cerebrospinal fluid leukocytosis, increased protein influx, and lactate accumulation. Thalidomide has been shown to down-regulate the production of TNF-alpha. On the other hand, knowledge of the effects of thalidomide on granulocyte functions is limited. Thalidomide has been shown to attenuate neutrophil adhesion and chemotaxis. We present herein two cases of Streptococcus pneumoniae bacterial meningitis that developed soon after the initiation of thalidomide treatment, and discuss the effect of thalidomide on the immune system. Although, it is not clear whether thalidomide caused the development of the bacterial infections and meningitis, or what its pathogenetic mechanisms are, physicians should be alert for signs and symptoms of meningitis in patients with multiple myeloma who are treated with thalidomide, especially those in neutropenic states.